Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 11, NWS Chicago, IL

April 30, 2003Kankakee County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Apr 30, 2003, 5:26 PM CDT for Kankakee County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2003, 5:26 PM CDT (22:26 UTC)
Expired
Apr 30, 2003, 6:00 PM CDT
In force
34 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Kankakee County, IL

The radar

The Chicago radar (KLOT), 55 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:00 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Apr 30, 2:00 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
200 PM CDT WED APR 30 2003

PRELIMINARY DISCUSSION FOR 4 PM ZONES/GRIDS

MAIN ITEM THE FRONT THRU THE AREA. THIS NOT EXPECTED TO MOVE MUCH
FARTHER N THEN SOUTHERN PART OF CHICAGO AREA AND JUST S OF LAKE.

STORMS AT 1 PM MOVG ENE OVER FAR N IL TO REINFORCE THIS STOPPING
ACTION TO THE FRONT. ENTIRE AREA EXCEPT N TIER COUNTIES UNDER SVR TS
WATCH. VIS PIC SHOWS SEVERAL SMALL BOUNDRIES OVER IN IL/NW IN.

LOOKING AT VAPOR PIC LOOKS LIKE 3 POCKETS OF ENERGY UPSTREAM AROUND
CENTRAL IA...E NE...N CO. MODLES SHOW FINAL VORT TILL PASSING
OVERHEAD FRIDAY EVE.  THIS WILL RESULT IN PERIODS OF SHRA OR TS THRU
NEXT 2 DAYS BUT WITH DECREASING COVERAGE AND INTENSITY WITH TIME.
BEST COVERAGE N TONIGHT SHIFTING S WITH TIME AS FRONT SAGS S WITH
TIME.

FRONT TO STALL THIS EVE WITH WAVE COMING ALONG LATER TONIGHT. THIS
WILL THEN GIVE FRONT NUG BACK S AGAIN TOMORROW WITH INCREASED NE FLO
BY FRIDAY MORNING. MODELS SHOW DECENT 1000-850 CONVERGENCE NEAR
FRONTAL ZONE NEXT 36 HOURS TO SUPPORT TS THREAT.

NEXT MAJOR TROF MOVING INTO AREA LATE SATURDAY NIGHT THRU TUESDAY.

.CHI...WW 187

AF

AVIATION DISCUSSION FOR 18Z TAFS...
WMFNT FM KS LOW NEWRD ALONG MO/IA BORDER ACROSS NRN IL...S OF
TERMINALS...INTO NRN IND LIFTING NWRD. FIRST WAVE OF TS FM SCNTRL WI
ACROSS NW IL INTO SW IA TO MOV ACROSS TERMINALS DURG AFTERNOON...AND
SHUD SLO NWRD PROGRESS OF FNT IN FAR NRN IL WHERE WILL STALL. INCRG
DWPTS WITH ERLY COMPONENT OFF COLD LAKE RESULTING IN AREAS OF IFR
CIGS AND EXPECTED TO PERSIST TIL LATER AFTERNOON WHEN SFC FLO
BECOMES SERLY. CONVECTION SHUD BE ENUF TO MIX THIS LOWER LAYER OUT
TEMPO. NEXT ROUND TO ARIVE MID-LATE EVE AS SHORT WAV CROSSES MS
RIVER. WK ASSOCIATED SFC WAV INDICATED IN SFD WND FIELD TO MOVE OVER
SRN LK MI BY 06Z...WITH BNDRY SHIFTING BACK S OF ORD & MDW TERMINAL
AREAS. ANOTHER WAV/VORT MAX MOVS NE TO MS RIVER BY 12Z TO SPAWN
ANOTHER WAVE OF TS FOR REGION 12-18Z THU.
Hazardous weather outlook, Apr 30, 3:45 PM CDT, 1 hour 41 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
345 PM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT

A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS CONTINUES TONIGHT
OVER THE ENTIRE AREA. THE MODERATE RISK IS BASICALLY FROM ELGIN TO
PAXTON WESTWARD.

A WARM FRONT IS SLOWLY MOVING NORTH OVER NORTHERN ILLINOIS INTO
NORTHWEST INDIANA. VERY MOIST AND UNSTABLE AIR IS ASSOCIATED WITH
THE FRONT. THIS FRONT...IN COMBINATION WITH UPPER LEVEL IMPULSES
WILL CONTINUE TO TRIGGER BATCHES OF THUNDERSTORMS THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THE WARM FRONT OF WEDNESDAY WILL MOVE SOUTH AS A COLD FRONT ON
THURSDAY. THIS WILL GRADUALLY END THE THUNDERSTORM THREAT THROUGH
THE DAY FROM NORTH TO SOUTH.

ANOTHER STORM SYSTEM IN THE PLAINS WILL SPREAD A NEW ROUND OF
THUNDERSTORMS INTO THE AREA SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TONIGHT.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

AF

In the hours before

Local storm report, Apr 30, 1:36 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
136 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0107 PM    ROCHELLE                  IL   .75 INCH HAIL
04/30/03   OGLE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 30, 3:50 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
350 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0133 PM    NORTH CHICAGO             IL   .75 INCH HAIL
04/30/03   LAKE
Local storm report, Apr 30, 3:57 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
357 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    CRETE                     IL   .88 INCH HAIL
04/30/03   WILL                           REPORTED BY PUBLIC.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 1:11 PM CDTSevere Thunderstorm WarningLOTDeKalb, Ogle49 min
Apr 30, 1:12 PM CDTSevere Thunderstorm WarningLOTDeKalb, Ogle48 min
Apr 30, 1:21 PM CDTSevere Thunderstorm WarningLOTLake24 min
Apr 30, 1:25 PM CDTSpecial Marine WarningLOT65 min
Apr 30, 1:25 PM CDTSpecial Marine WarningLOT65 min
Apr 30, 2:00 PM CDTSevere Thunderstorm WarningLOTKane30 min
Apr 30, 2:05 PM CDTSevere Thunderstorm WarningLOTCook25 min
Apr 30, 2:22 PM CDTSevere Thunderstorm WarningLOTCook, DuPage53 min
Apr 30, 2:31 PM CDTSevere Thunderstorm WarningLOTKane44 min
Apr 30, 2:34 PM CDTSpecial Marine WarningLOT116 min
Apr 30, 2:34 PM CDTSpecial Marine WarningLOT116 min
Apr 30, 2:34 PM CDTSpecial Marine WarningLOT116 min
Apr 30, 2:34 PM CDTSpecial Marine WarningLOT116 min
Apr 30, 2:46 PM CDTSevere Thunderstorm WarningLOTKankakee, Livingston44 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.